Alert archive / Rhode Island / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

August 27, 2021Washington County, Rhode Island

NWS Boston/Norton, MA issued this special weather statement at Aug 27, 2021, 1:39 PM EDT for Washington County, Rhode Island. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2021, 1:39 PM EDT (17:39 UTC)
Expired
Aug 27, 2021, 2:30 PM EDT
In force
51 min
Issued by
NWS Boston/Norton, MA
Hail
0.25 in
Wind
40

County Washington County, RI

The radar

The Boston radar (KBOX), 60 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 2:05 PM EDTHAIL 0.75Richmond, RIHAIL FELL FOR 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS81 KBOX 271739
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
139 PM EDT Fri Aug 27 2021
 
RIZ003-004-006-007-271830-
Washington RI-Western Kent RI-Eastern Kent RI-Newport RI-
139 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of Washington,
southwestern Newport and south central Kent Counties through 230 PM
EDT...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Exeter, or 8 miles west of North Kingstown, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph, pea size hail and torrential 
         downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
South Kingstown, North Kingstown, Newport, Narragansett, East
Greenwich, Hopkinton, Charlestown, Richmond, Exeter, West Greenwich
and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential downpours are occurring with this storm. Be alert for 
ponding of water on roads and possible minor flooding. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4156 7177 4166 7158 4154 7142 4150 7142
      4150 7139 4152 7139 4149 7136 4149 7137
      4150 7138 4149 7142 4147 7142 4149 7138
      4146 7131 4145 7140 4147 7143 4137 7148
      4138 7153 4137 7153 4135 7164
TIME...MOT...LOC 1738Z 324DEG 9KT 4156 7163 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Loconto

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 27, 10:32 AM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 27, 10:32 AM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1032 AM EDT Fri Aug 27 2021

.SYNOPSIS...
Very warm and humid weather persists today, especially across
CT, RI and southeast MA. The heat breaks later today as a
cold front sweeps south across the region. Expect cooler and
less humid air overnight and through the weekend. Oppressive
heat and humidity briefly returns on Monday. A sharp cold front
pushes through late Monday into early Tuesday, with the
potential for showers and thunderstorms. High pressure briefly
builds back in on Tuesday with cooler and less humid air before
tropical moisture associated with Ida approaches from the south
Wednesday into Thursday but there is uncertainty with how far
north it gets.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1020 AM Update:

Increased hourly temps and dewpoints thru early afternoon,
incorporating bias-corrected HRRR fields for each as both
already being outpaced by a few degrees as of this writing.
Relief in dewpoints is coming, though in a relative sense with
upper 60s dewpoints now advecting into Fitchburg and Worcester.
We'll have to wait until late in the day/tonight before
dewpoints and the muggies start to fall. Until then, another
very warm to hot day with elevated humidity levels.

Heat Advisory remains valid for SE MA, CT and into RI where
highs in the low 90s and dewpoints lower 70s should produce mid
to upper 90s peak heat indices for a couple hrs, before lower
dewpoints advect in. Elsewhere, mid to upper 80s with dewpoints
upper 60s to low 70s support heat indices in the low 90s. Might
be flirting with mid- 90s heat indices into portions of the
Inner /Mid-Cape too but will fall short of one- day and two-
consecutive day criteria.

Still have to watch for isolated to widely scattered t-storms
this afternoon into early evening, though the target area looks
spatially limited to CT and central/southern RI due to lack of
stronger sfc convergence. As the case yesterday, another day of at
moderately strong surface instability with dry adiabatic low-
level lapse rates and high dewpoints. Just a matter of finding a
triggering source; absent any salient large-scale lifting
sources, sound assessment of mesoscale trends will be the key.
WV imagery shows a shortwave disturbance/weak jet streak moving
through north- central PA expected to progress ESE thru the day.
CAMs vary widely on overall coverage and placement, but the
area they appear to be focusing on is on the CT and Narragansett
Bay breezes in central/southern CT into southern RI. Given high
PWAT air mass and slow cell motions have adjusted PoP/Wx for
isolated t-storms with heavy rain wording from Windsor Locks to
Taunton southward. Though I couldn't rule out a tall cell core
with strong winds capable of minor damage as it descends,
thinking storms today would be more sub-severe. At least that's
the thinking going into the 12z guidance - will monitor trends
and then re-assess.

PREVIOUS DISCUSSION...

Cold front moving south from Canada will cross Southern New England
during the morning, causing wind shifts out of the north initially
and out of the northeast during the midday and afternoon. A weak
shortwave from the Mid Atlantic states approaches the south half of
New England and especially the South coast. This shortwave shows
little support from any jet features. The shortwave is small but
could generate weak lift in this area during the afternoon/evening.
Stability parameters are favorable for convection...model CAPE
reaches around 1500 J/Kg on the GFS and 3500 J/Kg on the NAM, Lifted
Index is sub-zero, Total-totals are in the mid to upper 40s. The
forecast will continue to mention low-end chance POPs for a
shower/thunderstorm with focus over CT/RI and parts of SE Mass. Most
places will remain rain-free.

Daytime heating may be briefly interrupted by passing clouds,
but should have several hours to heat. North winds would
normally bring cold advection and stabilize the airmass. But not
much cold advection projected through mid afternoon. Will go
with full mixing south of the Mass Pike and a few degrees cooler
north of the Pike. Mixing will reach 850-mb where temperatures
are 17-18C. This should support max surface temps in the lower
90s in southern areas. With the adjustment to the north, will
used mid to upper 80s in Nrn Mass.

Dew points in the lower 70s at press time, and lower values remain
several hours of advection to the north and northwest. The
combination of expected temps and dew points would generate Heat
Index values of 90-96F mostly in CT-RI-SE Mass. Values are
borderline, and if a headline did not already exist then it would be
tempting to hold off on issuing one, or limiting it to just CT. But
one was already issued and conditions are at or close to advisory
values. So will maintain the current Heat Advisory for today in
CT-RI-SE Mass.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Overview...

Canadian high pressure builds over New England and the Maritimes.
This will bring dry weather. It will also bring northeast winds to
Srn New England, resulting in cooler and less humid air tonight and
Saturday.

Details...

Tonight...Any convection over CT/RI/SE Mass will dissipate with
sunset, leaving dry weather for all of the region. Northeast wind
behind the cold front will increase to 10-15 kt in the coastal plain
with 5 to 10 kt farther inland. Dew points lower from the upper
60s/low 70s early to the 50s and lower 60s by sunrise. This makes
room from temperatures to fall into the 60s most places.

Saturday...

High pressure will maintain dry weather most of Saturday with cool
winds turning from the east. Expect at least partial sunshine and a
mainly dry day, although a few widely scattered light showers are
possible late in the day. Mixing to 900-mb would tap temperatures
that would support max sfc temps in the upper 70s inland. The east
wind coming off 70-73F water temps should keep cooler temperatures
in Eastern MA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights

* Cloudy and seasonably cool with scattered showers possible on
  Sunday.
* A brief return of oppressive heat/humidity on Monday before a
  sharp cold front arrives late Mon into Tue with the potential for
  strong/severe storms and strong winds.
* Potential for some influx of deep tropical moisture associated
  with Ida in Wed/Thu timeframe.

Details...

Saturday night into Sunday...

The backdoor cold front mentioned in the short term section looks to
stall south of Long Island, and waves of low pressure may result in
showers mainly for areas to our south and west. With this set up,
locations towards the CT River valley and western zones may not fare
much better than the eastern counterparts. It is likely that mostly
cloudy to overcast skies will be the theme for our western zones on
Sunday, with more sunshine expected further east as we get away from
the stalled boundary. Overall, Sunday will be quite a bit warmer
than Saturday, with highs right around climatological normal (upper
70s to low 80s). With surface high exiting to the east, dew points
will be in the low 60s instead of the 50s but will feel fairly
comfortable compared to the recent stretch of oppressive
heat/humidity. There are some indications that the warm front may be
faster to lift back north with the GFS having winds turn to the
southwest for our western zones by as early as Sunday afternoon and
925mb temperature rebounding to +18 to +20C. If that is the case,
then the CT River valley could see low 80s for highs as well as
increased chance for showers and a few thunderstorms (more
widespread if it coincides with diurnal heating) on Sunday. Stuck to
the NBM for highs and PoPs on Sunday because of the uncertainty.

Sunday night into Tuesday...

Warm front should clear Southern New England sometime late Sunday
into early Monday looks to send dew points back into the 70s before
a sharp cold front arrives late Monday into Tuesday. Looking at the
upper levels, Southern New England looks to be in the vicinity of
the favorable right entrance region of a unseasonably strong 90-100
kt jet streak (more typical for mid-late October according to SPC
sounding climatology for Chatham, MA!). Given the expected dynamics
involved, there could be the potential for strong to severe storms
if there is overlap with daytime heating. And given the strength of
the cold front and sharp pressure rise/fall couplet, there is also
the potential for strong winds, especially out over the ocean waters
where a significant temperature gradient could set up between SSTs
and the air above it.

Wednesday into Thursday...

Then forecast confidence lowers considerably as we head into
Wednesday. The NHC has officially named Ida a few hours ago, which
is currently forecast to make landfall somewhere along the Gulf
Coast as a hurricane this weekend. While we will be far removed from
the direct impacts, model guidance does direct tropical moisture
towards the Northeast US by mid to late in the work week, possibly
in the Wed/Thu timeframe. Still lots of moving parts to resolve but
at this stage, it looks like the timing and amplitude of the
developing H5 trough over New England would have an impact on how
much of the moisture from the remnants of Ida gets directed towards
our area or in the best case scenario, gets suppressed southward.
And as with any remnants of tropical cyclones, there is the
increased probability for locally heavy downpours as well as
isolated weak tornadoes due to increased wind shear, as we saw with
the remnants of Fred and Henri. But if it gets suppressed south of
us, we could get the first true shot of fall with dew points and
925mb temperatures plummeting into the 40s and +8 to +10C range
respectively heading into Labor Day weekend (which translates to
highs in the mid 60s to low 70s and overnight lows mid 40s to low
50s). But before we get too carried away with the possibilities that
the cool season brings, it is important to remember that September
is the peak of the Hurricane season. Therefore, it is worthwhile to
stay situationally aware of the developments in the tropics.

One final word for this discussion is that it looks like there are
increasing signs we get into a mean H5 trough as we turn the
calendar into September. Right now, the CPC now has above average
(40 percent) confidence of New England seeing below normal
temperatures heading into Labor Day weekend. Whether that's going to
be a result of cool, crisp air from Canada or cool onshore flow
(think Memorial Day and Fourth of July weekend) remains to be seen.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

15z TAF Update:

Today: High confidence.

VFR. Iso/widely sct TSRA possible 17-00z BDL-TAN south and west
but coverage limited. Brief LIFR-IFR visby reduction, CG
lightning and local gusts if storms directly impact an airport.
N/NE winds for most (E MA sea breeze), though south winds along
southern sea- breezes today.

Tonight thru Saturday: High confidence.

VFR through the period. Winds from the northeast tonight and
from the east Saturday with gusts 15-20 kt along the MA coast.

KBOS Terminal...High confidence in TAF. VFR.

KBDL Terminal...High confidence in TAF. VFR. Low risk of an
isolated thunderstorm in the afternoon hours.

Outlook /Saturday Night through Tuesday/...

Saturday: VFR. Breezy.

Saturday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.

Sunday: Mainly MVFR, with local VFR possible. Slight chance
SHRA.

Sunday Night: Mainly MVFR, with local IFR possible. Slight
chance SHRA.

Monday: Mainly MVFR, with local VFR possible. Breezy. Chance
SHRA, chance TSRA.

Monday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, chance TSRA.

Tuesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

A cold front from the north will shift winds from the north today
and the northeast tonight, then from the east Saturday.  Winds gust
15-20 kt tonight and Saturday. Isolated shower/thunderstorm over
CT/RI/SE Mass may affect the nearshore waters mid to late afternoon.

Five foot seas reach the outer waters Saturday. A Small Craft
Advisory may eventually be needed.

/Outlook /Saturday Night through Tuesday/...

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Saturday Night through Sunday Night: Winds less than 25 kt.
Seas locally approaching 5 ft. Slight chance of rain showers.

Monday through Monday Night: Winds less than 25 kt. Areas of
seas approaching 5 ft. Chance of rain showers, chance of
thunderstorms.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 7 PM EDT this evening for MAZ017-018-020-
     021.
RI...Heat Advisory until 7 PM EDT this evening for RIZ001>007.
MARINE...None.

&&

SYNOPSIS...WTB/Chai
NEAR TERM...WTB/Loconto/Chai
SHORT TERM...WTB
LONG TERM...Chai
AVIATION...WTB/Loconto/Chai
MARINE...WTB/Loconto/Chai
Hazardous weather outlook, Aug 27, 4:32 AM EDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
432 AM EDT Fri Aug 27 2021

MAZ002>016-019-022>024-026-RIZ008-280845-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Eastern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Block Island RI-
432 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, western Massachusetts and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ017-018-020-021-RIZ001>007-280845-
Hartford CT-Tolland CT-Windham CT-Northern Bristol MA-
Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
432 AM EDT Fri Aug 27 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-280845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
432 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 27, 1:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
139 PM EDT Fri Aug 27 2021

RIZ003-004-006-007-271830-
Washington RI-Western Kent RI-Eastern Kent RI-Newport RI-
139 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of Washington,
southwestern Newport and south central Kent Counties through 230 PM
EDT...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Exeter, or 8 miles west of North Kingstown, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph, pea size hail and torrential
         downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Kingstown, North Kingstown, Newport, Narragansett, East
Greenwich, Hopkinton, Charlestown, Richmond, Exeter, West Greenwich
and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential downpours are occurring with this storm. Be alert for
ponding of water on roads and possible minor flooding.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4156 7177 4166 7158 4154 7142 4150 7142
      4150 7139 4152 7139 4149 7136 4149 7137
      4150 7138 4149 7142 4147 7142 4149 7138
      4146 7131 4145 7140 4147 7143 4137 7148
      4138 7153 4137 7153 4135 7164
TIME...MOT...LOC 1738Z 324DEG 9KT 4156 7163

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Loconto

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:13 PM EDTSpecial Marine WarningBOX47 min
Aug 27, 3:25 PM EDTSmall Craft AdvisoryBOX24 hr
Aug 27, 4:37 PM EDTSpecial Weather StatementBOXHampden53 min
Aug 27, 4:44 PM EDTSpecial Weather StatementBOXNorfolk61 min
Aug 27, 4:59 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire38 min
Aug 27, 1:58 PM EDTSevere Thunderstorm WarningBOXKent, Newport, Washington62 min
Aug 27, 5:02 PM EDTSpecial Weather StatementBOXKent58 min
Aug 27, 5:20 PM EDTSpecial Weather StatementBOX55 min

Nearby

Special Weather Statements in Rhode Island, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.